MAUDE Adverse Event Report: PLAYTEX MANUFACTURING INC. PLAYTEX SPORT TAMPONS, 36CT SUPER UNSCENTED; TAMPON, MENSTRUAL, UNSCENTED

PLAYTEX MANUFACTURING INC. PLAYTEX SPORT TAMPONS, 36CT SUPER UNSCENTED; TAMPON, MENSTRUAL, UNSCENTED
Lot Number 16350W
Health Effect - Clinical Code Toxic Shock Syndrome (2108)
Date of Event 03/26/2017
Type of Reportable Event Death
Event or Problem Description
Edgewell received a verbal report from the fda on 26-apr-2019 that they received a report in the beginning of (b)(6) 2019 of an alleged toxic shock syndrome death from (b)(6) 2017.An image of playtex super unscented tampons package and date code were emailed to edgewell.
 
Event or Problem Description
On 11-mar-2020 an edgewell colleague received a three-day old online news article and an older story dated 10-jun-2019 concerning a young woman who died of tss in (b)(6) 2017 after using playtex sport tampons.As per the articles, the young woman's mother stated that her daughter was a college student who travelled home to celebrate her (b)(6) birthday with her family.She stated that on (b)(6) 2017 her daughter was not feeling well with symptoms of a stomach bug and as the night progressed her symptoms worsened.She stated that the following night she went to sleep still not feeling well and they had decided that if she was not feeling better by the morning they would go to the doctor.On the morning of (b)(6) 2017, when she went to wake up her daughter she was in a semiconscious state and could barely speak.She called 911 immediately and by the time first responders arrived she had suffered a seizure and passed away in her arms.The consumers mother stated that the death certificate clearly stated toxic shock syndrome.Edgewell personal care has determined that this was the same case that was initially reported to edgewell by the fda on 26-apr-2019.Two attempts to contact the young woman's mother via the email address provided in the article have been made with no response as of this time.
 
Event or Problem Description
On (b)(6) 2020 an edgewell colleague received a three-day old online news article and an older story dated (b)(6) 2019 concerning a young woman who died of tss in (b)(6) 2017 after using playtex sport tampons.As per the articles, the young woman's mother stated that her daughter was a college student who travelled home to celebrate her (b)(6) birthday with her family.She stated that on (b)(6) 2017 her daughter was not feeling well with symptoms of a stomach bug and as the night progressed her symptoms worsened.She stated that the following night she went to sleep still not feeling well and they had decided that if she was not feeling better by the morning they would go to the doctor.On the morning of (b)(6) 2017, when she went to wake up her daughter she was in a semiconscious state and could barely speak.She called 911 immediately and by the time first responders arrived she had suffered a seizure and passed away in her arms.The consumers mother stated that the death certificate clearly stated toxic shock syndrome.Edgewell personal care has determined that this was the same case that was initially reported to edgewell by the fda on 26-apr-2019.Two attempts to contact the young woman's mother via the email address provided in the article have been made with no response as of this time.Links to the online articles have been included in an attachment.Additional information received from the consumers mother on (b)(6) 2020 included that on the night before her daughters (b)(6) birthday she complained of nausea and the next day experienced vomiting, diarrhea and fever.On (b)(6) 2017 an ambulance was called but she passed away before the paramedics arrived.She was declared at the hospital and the cause of death was listed as tss.The product information was confirmed.

Brand Name
PLAYTEX SPORT TAMPONS, 36CT SUPER UNSCENTED
Common Device Name
TAMPON, MENSTRUAL, UNSCENTED
Manufacturer (Section D)
PLAYTEX MANUFACTURING INC.
804 walker road
dover, de DE 19904
MDR Report Key8575863
Report Number2515444-2019-00004
Device Sequence Number11221723
Product Code HEB
UDI-Device Identifier00078300099239
UDI-Public078300099239
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K132819
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Device Lot Number16350W
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2019
Supplement Date Received by Manufacturer03/11/2020
03/11/2020
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date04/09/2020
07/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age19 YR